I am a 27 year old PhD student in Los Angeles. My life has been pretty stressful over the last 2 years due to work, and more recently due to a personal relationship.
About two months ago I had a quite significant breakthrough in my research, and while working on it I felt some chest discomfort - however I disregarded it attributing it to the stress and me being out of shape. Also that day I was significantly more productive than usual, and was able to focus very well.
The next day I felt extremely weak and fatigued, and went to bed early in the evening. Upon waking up in the morning, I was unusually talkative - talked straight from 6 am to 12 pm without stopping. Then in the afternoon, I felt a sudden rush of adrenalin - my heart rate started going really high, and I had something like an out of body experience. It didn't take too long to realize that something was wrong with me, and at one point with my heart rate going really high I feared I was having a heart attack, so I asked my friend to call an ambulance. Upon their arrival - they said they suspected I was on drugs, and told me I was unlikely to be having a heart attack due to my age.
It was an embarrassing experience for me because, I've never been a similar situation before. So I went home.
The next day at work the palpitations started again with a renewed intensity - I could hardly concentrate. I ended up in urgent care in extreme pain - my heart rate was at 150 upon arrival, my blood pressure at 150/90. I was squirming on the floor in pain. They started treating me for a heart attack - and run a multitude of tests.
Everything was normal, except for the huge amount of amphetamine in my urine. I wasn't even sure what the doc was talking about when he asked me if I'd taken speed or crystal meth or whatever else. I didn't even know what that looked like. I was discharged, and the tachycardia was attributed to the meth in my body. They prescribed metroprolol, and told me it would take a couple of days for the meth to flush out of my system.
Well, it did - and I was gradually recovering for the next week - I even did a walking hike of 10 miles during the weekend.
However, over a week later I had to go pick up my partner from the airport. While I was driving I had this strange sensation of warmth on my chest - immediately I thought I was having a heart attack - and had to exit the freeway. I felt very weak for the rest of that day. My doc referred me to a psychiatrist and they diagnosed with panic disorder.
I never really had panic attacks before the episode with the meth, but after this my life went on a downward spiral. I was having those so called attacks almost every day, and I was living under constant anxiety of impending death.
I was feeling constant soreness on my chest, my muscles were spasming, I was having hot flashes all over my my body. I was referred to a cardiologist - he ran a 24 hour urine test for adrenal problems, an echocardiogram, a thyroid blood test. They were all normal.
After 3 false visits to the ER for a heart attack, I have now resigned myself to the fact that I am suffering from an anxiety disorder. However, my symptom are not improving they are getting worse. I am getting pain in the back, and in the chest on exertion. I am becoming short of breath quite easily. Also I have tingling in my left arm, and sometimes even shooting pain. Those usually appear when my heart rate becomes elevated for no reason at all.
I am not sure what to do any more. Is this really just anxiety, or could that single dose of amphetamine have damaged my heart? Or could I be having withdrawal symptoms from just one single dose of amphetamine?
If this is just anxiety, I am reluctant to take any psychiatric medication. The psychiatrist initially told me to continue taking the beta blockers, but they made my so-called panic attacks worse, so I abruptly stopped taking them (not a good idea I know). Then she prescribed Xanax - but reading some horror stories online about how easily people can get addicted to that - I would rather endure the panic attacks than take that pill.
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?